Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 2, NWS Houston/Galveston, TX

October 15, 20075 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Oct 15, 2007, 5:59 PM CDT for 5 counties in Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2007, 5:59 PM CDT (22:59 UTC)
Expired
Oct 15, 2007, 8:00 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Austin County, TX, Colorado County, TX, Fort Bend County, TX, Waller County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 109 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2007-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1994 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2007-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1994 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-120 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 152308
FFWHGX
TXC015-089-157-473-481-160100-
/O.NEW.KHGX.FF.W.0002.071015T2259Z-071016T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
559 PM CDT MON OCT 15 2007

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHARTON COUNTY IN SOUTHEAST TEXAS
  FORT BEND COUNTY IN SOUTHEAST TEXAS
  COLORADO COUNTY IN SOUTHEAST TEXAS
  SOUTHERN AUSTIN COUNTY IN SOUTHEAST TEXAS
  WALLER COUNTY IN SOUTHEAST TEXAS

* UNTIL 800 PM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  CLUSTERS OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN. DOPPLER RADAR 
  ESTIMATES INDICATE THAT BETWEEN 2 AND 4 INCHES OF RAIN HAS FALLEN
  FROM SIMONTON TO SEALY TO EAGLE LAKE TO ROCK ISLAND. AN ADDITIONAL 
  1 TO 2 INCHES OF RAINFALL IS LIKELY OVER THE NEXT 2 HOURS.       

* FLOODING IS EXPECTED IN OR NEAR...
ROCK ISLAND...NADA...GARWOOD...EGYPT...WALLIS...SIMONTON...SEALY...
ORCHARD...FULSHEAR...EAST BERNARD...BROOKSHIRE... AND WALLIS.

SMALL CREEKS...STREAMS...BAYOUS..AND FARM-TO-MARKET OR OTHER
SECONDARY ROADS MAY FLOOD QUICKLY. AVOID LOCATIONS WHERE WATER COVERS
THE GROUND

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2967 9653 2998 9613 2996 9590 2982 9586
      2970 9567 2967 9562 2955 9578 2925 9615
      2917 9656 2926 9664 2933 9657 2948 9664
TIME...MOT...LOC 2259Z 180DEG 0KT 2958 9626

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 5:10 PM CDT, 49 minutes earlier.

Area forecast discussion, Oct 15, 5:10 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
510 PM CDT MON OCT 15 2007

.UPDATE...
UPDATED FORECAST TO RAISE POPS FOR CENTRAL ZONES THIS EVENING AND
LOWERED POPS OVER THE NORTHWEST. BOUNDARY HAS BECOME NEARLY
STATIONARY AND AM EXPECTING ANOTHER COUPLE OF HOURS WITH HEAVY
RAIN. 43

&&

.PREV DISCUSSION... /ISSUED 410 PM CDT MON OCT 15 2007/

DISCUSSION...
LINE OF STORMS MOVING THROUGH THE AREA THIS AFTN...BRINGING WITH
IT A DECENT AMOUNT OF RAIN. OF SOME CONCERN THUS FAR IS THE SLOW-
ER SEWD MOTION OF THIS WHOLE AREA IN THE LAST HOUR OR SO. WE MAY
GET A BIT MORE RAIN IN THESE LOCATIONS BEFORE SUNSET...

AS FOR THE REMAINDER OF THE FCST...THINGS REMAIN TRICKY AS PROGS
CONTINUE TO WAFFLE/LACK CONSISTENCY CONCERNING SOME OF THE LARGE
SCALE FEATURES. WILL LIKELY KEEP CHC POPS IN THE ZONES FOR A FEW
MORE PERIODS. A LINGERING BOUNDARY OR TWO (FROM TODAYS ACTIVITY)
ALONG WITH HEATING/INCREASING GULF MOISTURE TOMORROW SHOULD PROD-
UCE SOME SCT PCPN IN THE AFTN. FOG/ISO SHRAS IN THE MORNING ALSO
POSSIBLE OVER THE NEARSHORE WATERS/COASTAL LOCATIONS TUE AND WED
MORNINGS GIVEN THE DEEP SLY FLOW. THE FCST FOR WED REMAINS QUITE
DIFFICULT AS MODELS STAY DIVIDED - NAM STILL MORE AGGRESSIVE AND
WETTER THAN THE GFS...BRINGING THE SYSTEM CURRENTLY OVER THE BAY
OF CAMPECHE TOWARD THE TX COAST. GFS AIM IS AT THE LA COAST. NOT
A WHOLE LOT OF CONFIDENCE WITH THESE SOLUTIONS BUT A MAJORITY IN
THE ENSEMBLES FAVOR THE GFS. AS SUCH WILL KEEP WITH THE 30% POPS
ALREADY IN ON WED. MODELS ALSO FLAKY WITH THE FRONT ON FRI...NOW
BRINGING IT ACROSS SE TX LATER/WEAKER. THE REASON FOR THIS LOOKS
TO BE ANOTHER UPPER TROF QUICKLY MOVING OFF THE ROCKIES AND DEEP-
ENING AS IT APPROACHES THE SRN PLAINS. SO...WE ARE NOW GIVEN YET
ANOTHER PROMISE OF A STRONG COLD FRONT/TASTE OF FALL FOR THE BEG-
INNING OF NEXT WEEK. 41

MARINE...
WILL KEEP SCEC GOING FOR 20 TO 60 NM WATERS THROUGH THIS EVENING
WITH WINDS STILL RUNNING 15 TO 20 KTS. WINDS HAVE STARTED TO SLOWLY
SUBSIDE OVER THE WATERS WITH THE PRESSURE GRADIENT RELAXING
SOMEWHAT. THIS TREND IS EXPECTED TO CONTINUE OVERNIGHT WITH WINDS
LOWERING TO AROUND 10 KTS BY SUNRISE TUESDAY. VISIBLE SATELLITE
IMAGERY SHOWS BROAD SFC LOW PRESSURE AREA OVER THE BAY OF CAMPECHE
WITH SFC TROUGH EXTENDING NORTH OF THAT THROUGH THE CENTRAL GULF.
THIS SYSTEM IS EXPECTED TO LIFT NORTHWARD TONIGHT/TUESDAY. WINDS
WILL BECOME MORE EASTERLY IN DIRECTION OVER THE WATERS TUESDAY IN
RESPONSE. CURRENT THINKING IS THAT THIS SYSTEM WILL GET SHEARED OUT
WEDNESDAY/THURSDAY DUE TO INCREASING WESTERLY FLOW ALOFT OVER THE
NRN GULF. MEANWHILE SFC LOW DEEPENS OVER SRN PLAINS WEDNESDAY/
THURSDAY IN RESPONSE TO NEXT TROUGH APPROACHING FROM THE WEST.
MODERATE SOUTHERLY WINDS WILL DEVELOP WEDNESDAY THROUGH EARLY FRIDAY
GENERALLY 10 TO 15 KTS DURING THE DAY...15 TO 20 KTS AT NIGHT. COULD
SEE SCEC CONDITIONS ONCE AGAIN THIS PERIOD. WEAK FRONT WILL CROSS
THE WATERS LATE FRIDAY. ONLY MINIMAL COOLING IN THE WAKE OF THIS
BOUNDARY SO THINK WINDS WILL REMAIN BELOW CRITERIA FOR ANY FLAGS.  35

AVIATION...
MCS PERSISTS ALONG THE CORRIDOR FROM KLFK-KCXO-KVCT THIS HOUR. THIS
ACTIVITY WILL SHIFT SLOWLY EAST/SOUTHEAST THE REMAINDER OF THE
AFTERNOON. CEILINGS AROUND 2KFT...BRIEF VISIBILITIES OF AROUND 1SM
AND WIND GUSTS UP TO 30 KTS EXPECTED WITH THESE STORMS ESPECIALLY AT
KCXO...KIAH...KSGR. GOOD COLD POOL DEVELOPING WITH THE MCS WHICH
SHOULD HELP DRIVE IT SOUTH TOWARD THE KHOU/KLBX TERMINALS BY
00Z...THOUGH ACTIVITY WILL LIKELY WEAKEN AT THAT POINT. STILL THINK
TSRA WILL DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING.
WINDS DECREASE IN THE LOWER LEVELS OVERNIGHT. THINK THERE IS A GOOD
POTENTIAL FOR FOG DEVELOPMENT WITH WET GROUND CONDITIONS AND SOME
PARTIAL CLEARING. MVFR VISIBILITIES APPEAR LIKELY AT MOST OF THE
TERMINALS 09-14Z TUESDAY WITH IFR/LIFR VISIBILITIES POSSIBLE AT
RURAL SITES LIKE KCXO/KLBX. THINK THAT STRATUS WILL BE CONFINED TO
FAR NRN AREAS LIKE KCLL/KUTS. SCATTERED CU DECK AROUND 2500 FT WILL
DEVELOP 14-17Z TUESDAY.  35

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      70  86  70  88  72 /  40  40  40  20  20
HOUSTON (IAH)              70  87  70  87  72 /  80  40  40  30  30
GALVESTON (GLS)            76  85  76  86  78 /  40  30  30  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 11 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...43
Hazardous weather outlook, Oct 15, 4:11 AM CDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
411 AM CDT MON OCT 15 2007

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-161200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
411 AM CDT MON OCT 15 2007

...LOCALLY HEAVY RAINFALL POSSIBLE TODAY ACROSS PORTIONS OF SOUTHEAST TEXAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
TO DEVELOP ACROSS SOUTHEAST TEXAS TODAY IN A MOIST AND UNSTABLE AIRMASS
AHEAD OF A SLOW MOVING CENTRAL TEXAS COLD FRONT. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE...ESPECIALLY WHERE CELL TRAINING OCCURS...MAINLY ALONG
AND NORTH OF A LINE FROM BURTON TO NAVASOTA TO GROVETON. RAINFALL AMOUNTS
OF 1/2 TO 1 INCH WILL BE COMMON ACROSS SOUTHEAST TEXAS. LOCALLY HEAVY
RAINFALL AMOUNTS OF 2 TO 4 INCHES UP NORTH MAY LEAD TO SOME LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Oct 15, 5:08 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
508 PM CDT MON OCT 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     HUMBLE                  29.99N 95.26W
10/15/2007                   HARRIS             TX   BROADCAST MEDIA

            POWER LINES DOWN

0350 PM     TSTM WND DMG     DAYTON                  30.05N 94.90W
10/15/2007                   LIBERTY            TX   BROADCAST MEDIA

            TREES AND POWER LINES DOWN

&&

LW

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:09 PM CDTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery51 min
Oct 15, 4:36 PM CDTFlash Flood WarningHGXHarris, Montgomery114 min
Oct 15, 6:22 PM CDTFlash Flood WarningHGXHarris, Montgomery113 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.